Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Tetanus shot and lupus
Cari46 posted:
Does anyone know if you can have an adverse reaction from a tetanus shot with lupus? I've gotten several different answers from people, but though I would ask those "in the know" so to speak. I got the shot two days ago, and have been home sick in bed since with chills, fever and joint pain. I'd really appreciate some feedback on this.

anowlin responded:
I've had tetanus and flu an shots when I've had lupus. I've had no problem but a sore arm! Annie
R Swamy Venuturupalli, MD, FACR responded:
Immunization with vaccines that use live viruses will result in a lupus flare. However, polio, measles, and tetanus vaccines, which all use live viruses, have been given to hundreds of thousands of lupus patients with no adverse reactions.

Having said that, Lupus patients may have adverse reactions to certain shots. These people will experience a lupus flare following this treatment. Some lupus patients may also experience difficulties after receiving tetanus vaccines. About 20% of patients with lupus may feel sick or achy for a few days following a vaccination. Often times the tetanus shot is combined with a pertusis vaccine and diptheria vaccine and together they are called DT or DPT. Pertusis vaccine in particular results in adverse effects as you have described.
1stLadyDi replied to R Swamy Venuturupalli, MD, FACR's response:
Having just read this post may probably explain why I'm feeling worse lately. I just had a tetanus shot after going to the ER because of a fall that I had. I experienced some injury to my right big toe, scrapes on the knee, and bruised ribs, knees, and elbows. The ER doctor had the nurse give me tetanus shot. The next couple of days I felt more achy than before. I just thought that this was a delayed impact from my fall. I did inform medical staff that I had Lupus. I also informed them that my last tetanus shot was 6 years ago. I wasn't diagnosed with Lupus until 2 years ago. Whatever the case, I hope that this ends soon. I'm having headaches now & joint pain all of which was eradicated, for the most part, since I've been on a low dose of Methotrexate.
nancyj95 replied to 1stLadyDi's response:
I, too am now thinking that is why I am feeling like I have sludge in my veins instead of blood. I was having a bit of a flare because of the awful heat and humidity for the past few weeks, but had a tetanus shot last week in preparation for a trip to China in October. Had a bad migraine last night in addition. Certainly glad I had it now, not nearer to the trip!
anowlin responded:
There can always be reactions to vaccines, like tenderness for a while at injection site, mild fever, redness or swelling at the injection site.

However, those are not reasons not to get vaccinated; in fact, I just had tetanus (Tdap) yesterday and I've not had any problems. Ususally any side effects like that go away. None, the less, talk to your doctor about YOU SPECIFICALLY. I'd imagine if you've had a reaction to one vaccine in the past, you're more likely to h ave a reaction to another vaccine.

If you have allergies to certain vaccines, don't set yourself up for another allergic reaction. Talk to your doc about hivrd to shortness of breath or swelling of the lips; THESE ARE TRUE REACTIONS and reason not to get the vaccination.
R Swamy Venuturupalli, MD, FACR replied to 1stLadyDi's response:
I hope things return to normal soon, in most cases your symptoms should subside after a few days after the vaccine.
1stLadyDi replied to R Swamy Venuturupalli, MD, FACR's response:
Thank you. My symptoms did subside about 5 - 6 days later.
1stLadyDi replied to nancyj95's response:
I hope you have a wonderful trip to China. If you don't mind me asking....What takes you there? Business, missions, vacation?... I hope you share when you return. I miss traveling overseas.
nancyj95 replied to 1stLadyDi's response:
It's my first big vacation overseas in a couple of years. As a single teacher I was able to travel extensively during the summer. Now retired, I have done some cruising, but still prefer seeing more on a vacation. Went to the Orient in 1972, before China was open, so never figured I'd get back. Two friends and I will be traveling to Beijing, Xi'an and Luoyang on a dream tour. I shall walk the Great Wall and see the Terracotta Warriors-real dreams! Working on getting myself in better shape right now.
lupylisa44 replied to nancyj95's response:

My cousin just got back from China, and all the places you mentioned. She said it was amazing! She would just start crying (from happiness and amazement) because it was all so beautiful!!! She has lots of pics from her trip and it looked pretty darn awesome!!!

They had a great tour guide. They arranged for it If you want a recommendation, I can ask her which company she used and let you know. She was very happy with her guides for their entire 3 week adventure.

With love, with patience and with faith, we'll make our way.

With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Music Video Tips on Managing Chronic Pain!
My newest music video, hope you guys like it! HUGS and ?, JJ "Never doubt that a small group of thoughtful, committed people can change the ... More
Was this Helpful?
1 of 1 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.